MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 19G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 19G
Model Number 490104-09
Medical Device Problem Codes Retraction Problem (1536); Unintended Movement (3026); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 11/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was initially reported that during an ion endoluminal lung biopsy procedure, the 19g biopsy needle sheath allegedly did not lock when the physician advanced the needle on the first pass.The sheath extended like it was unlocked and was moving freely.To resolve the issue, the surgeon switched to a 21g biopsy needle and the procedure was completed.After the procedure and prior to discharge, the patient allegedly developed a pneumothorax.As a result, the patient was hospitalized for two nights.It was unknown if any additional medical intervention was required at the time of the event was reported.The cause of the pneumothorax is also unknown.On 14-nov-2021, an email response was received from physician with additional information regarding the event.It was believed that the instrument¿s ¿collar¿ may have slipped while trying to advance the needle, which contributed to the cause of the pneumothorax.The pneumothorax was identified by a chest x-ray, and the initial size was 20-30%.The size of the pneumothorax increased requiring a chest tube to resolve the issue.The patient experienced minimal unspecified symptoms and remained stable.The patient returned to baseline and was discharged home.
 
Additional Manufacturer Narrative
Based on the information provided, the root cause of the customer reported complication has been determined to be product related.The customer indicated that the 19g flexision biopsy needle may have caused the reported patient pneumothorax.The 19g flexision biopsy needle used during this event was returned for failure analysis (fa) investigations and the customer reported event was replicated.The 19g flexision biopsy needle was returned and product investigation was completed.Upon visual inspection of the distal shaft during fa, there was no physical damage found and no punctures or kinks.An in-house ion catheter was placed on the in-house system, the biopsy needle was inserted through the shaft, and it properly docked on the tool channel.The sheath tip was extended out of the catheter approximately 5-10mm and the thumbscrew was securely screwed into place.The needle was then repeatedly extended and retracted at the full 3cm position at a 15mm tip bend radius.Sheath tip movement was observed.Additionally, the biopsy needle was found to have a needle retraction failure.The needle failed to fully retract back into the sheath when the catheter was positioned at a 15mm tip bend radius.The needle was protruding approximately 3mm out of the sheath tip.The needle retracted once the catheter shaft was in the straight position.The root cause of the additional finding was not determinable.Additional review and disassembly of the needle assembly was performed and inspection of the proximal end revealed multiple indentations and overlapping drag marks along the connector thumbscrew groove.The needle assembly's handle was also disassembled, which revealed that the thumbscrew pin was bent.The retaining screw hole in the connector exhibited deformation and a burr was found on the treads mating the thumbscrew nut in the hub assembly.The observed damage to the various proximal end components is more likely to be related to the reported complaint than the sheath tip movement and retraction failure identified in initial failure analysis.The thumbscrew controls locking of the sheath and the evidence suggests that the bending of the thumbscrew pin may have created issues with properly locking the sheath.The root cause of this failure is attributed to a component failure.System logs for the ion system are not available to be reviewed at the time of this report.A review of the site's complaint history does not reveal any additional complaints involving this product and/or this event.No images or procedure video were provided by the customer for review.This complaint is being reported due to the following conclusion: during an ion endoluminal lung biopsy procedure, the 19g flexision biopsy needle sheath allegedly did not lock when the physician advanced the needle on the first pass.The sheath extended like it was unlocked and was moving freely.The physician alleged that the 19g flexision biopsy needle may have caused the reported patient injury during this event.To resolve the issue, the surgeon switched to a 21g flexision biopsy needle and the procedure was completed.After the procedure and prior to discharge, the patient allegedly developed a pneumothorax.As a result, the patient was hospitalized for two nights with a chest tube placed.While the exact root cause of the pneumothorax remains unknown, the investigation findings suggest that a component failure was present that had the potential to contribute to it.Follow-up was attempted, but the missing patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.It is unknown if the initial reporter submitted a report to the fda.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional review and disassembly of the needle was performed.Visual inspection of proximal end of needle assembly showed multiple indentations and overlapping drag marks along the connector thumbscrew groove.The handle was disassembled to find the thumbscrew pin bent.Retaining screw hole in the connector was found to exhibit deformation and a burr was found on the threads of the mating thumbscrew nut in the hub assembly.The above damage to the various proximal end components is more likely to be related to the reported complaint than the sheath tip movement a retraction failure identified in the initial failure analysis.The thumbscrew controls locking of the sheath, and the evidence suggests the bending of the thumbscrew pin may have created issues with properly locking the sheath.Root cause is attributed to a component failure.
 
Additional Manufacturer Narrative
On 26-jan-2022, intuitive surgical inc.(isi) obtained clarifying information and found that the patient was diagnosed with a pneumothorax immediately after the ion procedure via chest x-ray.It was previously reported that the patient was discharged from the hospital following an uneventful chest x-ray and fluoro imaging exam then returned to the hospital and was diagnosed with a pneumothorax.
 
Additional Manufacturer Narrative
On 17-dec=2021, the endoluminal sales representative (esr) presented additional information regarding this event: a chest x-ray and fluoro imaging exam were performed on the patient after this procedure with no pneumothorax identified.The patient was then discharged from the hospital, but returned to the hospital four hours post-operatively with shortness of breath.The pneumothorax was then identified with a chest x-ray and fluoro imaging.The 19g flexision biopsy needle was only used to make one pass.It was during this pass that the needle sheath movement was observed.A video was obtained regarding this event and was reviewed by a senior failure analysis engineer who provided the additional information: "review of procedure video could not identify the needle extension on the first pass, since the fluoroscopy input used for visualization was not connected to the ion system, however there were activities identified in the video that occurred after the first biopsy pass that could potentially be contributor to pneumothorax." the 19g flexision biopsy needle was found to have damage caused by a high jabbing force via internal testing and recreation of the reported failure mode.The root cause of the pneumothorax remains unknown.
 
Additional Manufacturer Narrative
Updated information can be found in the following fields: g3, g6, h2, h6, and h10 corrected information can be found in field b1.D11 - additional failure analysis evaluation of this device was performed and the root cause was updated.Based on the investigation that was performed, the damage observed on the needle was attributed to misuse.While there is no conclusive way to determine if the misuse directly caused the pneumothorax, the investigation did not identify any product issues that caused the needle damage.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an "adverse event and product problem" rather than just an "adverse event" as previously reported due to the report that the physician alleged the 19g biopsy needle sheath did not lock when the physician advanced the needle on the first pass.The sheath extended like it was unlocked and was moving freely and caused the reported patient pneumothorax, which could potentially be related to a product problem.Corrected information can be found the following fields: b1 and annex codes.B1 updated from "adverse event" to "adverse event and product problem".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 19G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12929694
Report Number2955842-2021-11655
Device Sequence Number4024256
Product Code EOQ
UDI-Device Identifier00886874115978
UDI-Public(01)00886874115978(17)230930(10)S90210916
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490104-09
Device Catalogue Number490104
Device Lot NumberS90210916
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/05/2021
Supplement Date Received by Manufacturer12/01/2021
12/17/2021
01/26/2022
01/26/2022
11/05/2021
Initial Report FDA Received Date12/03/2021
Supplement Report FDA Received Date12/28/2021
01/18/2022
01/26/2022
02/11/2022
06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient Age84 YR
Patient SexFemale
Patient Weight67 KG
Patient RaceWhite